Alert archive / Colorado / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 1, 2009, 8:33 PM MDT for Phillips County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2009, 8:33 PM MDT (02:33 UTC)
- Expired
- Jun 1, 2009, 11:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Phillips County, CO
The radar
The Goodland radar (KGLD), 142 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 10:28 PM MDT | FLOOD | Holyoke, CO | FLOODING ON COUNTY ROAD 21 TO COUNTY ROAD 10. |
| Jun 1, 10:30 PM MDT | FLASH FLOOD | 3 S Holyoke, CO | WATER RUNNING OVER HIGHWAY 385 TO A DEPTH OF ONE FOOT. TIME ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 117 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KBOU 020233 FFWBOU COC095-020530- /O.NEW.KBOU.FF.W.0002.090602T0233Z-090602T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 833 PM MDT MON JUN 1 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN PHILLIPS COUNTY IN NORTHEAST COLORADO * UNTIL 1130 PM MDT * AT 832 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM 7 MILES SOUTHEAST OF HIGHLAND CENTER...OR 11 MILES SOUTHWEST OF HOLYOKE. THIS STORM WAS MOVING EAST AT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLYOKE AND HIGHLAND CENTER. DOPPLER RADAR ESTIMATES THAT RAIN FROM THE STORM IS FALLING AT THE RATE OF 2 TO 3 INCHES PER HOUR. TOTAL RAINFALL IN EXCESS OF 4 INCHES CAN BE EXPECTED IN AREAS SOUTHEAST OF HIGHLAND CENTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DO NOT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND...DO NOT DROWN. && LAT...LON 4062 10222 4044 10217 4044 10262 4055 10260 $$ BARJENBRUCH
1 follow-up statement
000 WGUS75 KBOU 020406 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 906 PM MDT MON JUN 1 2009 COC095-020530- /O.CON.KBOU.FF.W.0002.000000T0000Z-090602T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PHILLIPS CO- 906 PM MDT MON JUN 1 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT FOR SOUTHERN PHILLIPS COUNTY... AT 958 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM 9 MILES SOUTHWEST OF HOLYOKE. THIS STORM WAS MOVING EAST AT 5 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLYOKE AND HIGHLAND CENTER. DOPPLER RADAR AND WEATHER SPOTTERS ESTIMATE THAT BETWEEN 3 AND 5 INCHES OF RAIN HAS FALLEN IN THE LAST 2 TO 3 HOURS. THE AREA OF HEAVIEST RAINFALL HAS OCCURRED SOUTHEAST OF HIGHLAND CENTER AND FROM ABOUT 5 MILES SOUTH TO 12 MILES SOUTH OF PAOLI. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SANDY CREEK AND PATENT CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT ATTEMPT TO CROSS WATERS OF UNKNOWN DEPTH. TURN AROUND...DONT DROWN. && LAT...LON 4062 10222 4044 10217 4044 10262 4055 10260 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:25 PM MDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jun 1, 3:25 PM MDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 325 PM MDT MON JUN 1 2009 .SHORT TERM...THE WEAK UPPER LEVEL TROUGH REMAINS IN PLACE OVER THE STATE THIS AFTERNOON WITH THE WEAK CIRCULATION AROUND THE NORTHERN QUADRANT CAUSING ABNORMAL STORM MOTIONS ACROSS THE PLAINS THIS AFTERNOON. MODEST INSTABILITY WITH THE UPPER TROUGH IS ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP WITH THE HEATING OF THE DAY. BOUNDARY INTERACTIONS SHOULD CONTINUE GENERATING SHOWER ACTIVITY ACROSS THE PLAINS THROUGH THIS EVENING. AS AIRMASS COOLS AND STABILIZES THROUGH THE EVENING...SHOWERS WILL DISSIPATE. AFTER THAT...THE STRONG COLD FRONT STILL LOOKS LIKE IT WILL SWEEP OVER NORTHEAST COLORADO FROM 06Z TO 12Z. EARLIER TODAY THE FRONT HAD A PRESSURE SURGE OF 4 MB/3HR...BUT MORE RECENTLY THE SURGE IS DOWN TO 2MB/HR. WITH GOOD CONVECTION OCCURRING IN WYOMING THIS AFTERNOON...SHOULD SEE FRONT STRENGHTEN THROUGH THE EVENING HOURS. BEHIND THE FRONT...PLENTY OF MOISTURE...COLD AIR AND UPSLOPE FLOW SHOULD SOCK THINGS IN PRETTY GOOD TOMORROW. TEMPERATURES ONLY CLIMBING TO THE MID 50S WILL BRING AN ABRUPT END TO THE EARLY SUMMER CONDITIONS OF THE PAST WEEK. AS THE UPPER TROUGH LINGERS OVER THE REGION...UNSETTLED CONDITIONS WILL RESULT. LIKELY POPS ACROSS THE FORECAST AREA HAVE BEEN IN THE FORECAST FOR A COUPLE DAYS NOW...SO FEW PEOPLE SHOULD BE SURPRISED BY THE DRASTIC CHANGE IN THE WEATHER. MODEL SOUNDINGS ARE SHOWING .8-.9 INCHES OF PRECIPITABLE WATER...SO BENEFICIAL RAINS SHOULD FALL ACROSS THE PLAINS. WILL NEED TO KEEP AN EYE ON PRECIPITATION IN THE FOOTHILLS IN CASE LOCALLY HEAVY RAINS DEVELOP WITH SHOWERS ANCHORED ON THE TERRAIN. COOL TEMPERATURES SHOULD PRECLUDE THE DEVELOPMENT OF THUNDERSTORMS EXCEPT THE MOUNTAINS LATE IN THE AFTERNOON. .LONG TERM...MOIST ANTICYCLONIC UPSLOPE FLOW EAST OF THE CONT DIVIDE TUESDAY NIGHT PROGGED TO SLOWLY LOOSE ITS GRIP WEDNESDAY MORNING AS THE STG SFC HIGH RESPONSIBLE FOR THE UNSEASONABLY COOL AND MOIST UPSLOPE CONDITIONS TRACKS EAST ACROSS SOUTH DAKOTA ON WEDNESDAY. FCST SOUNDINGS AND MODEL CROSS-SECTIONS SHOW SLOW DISSIPATION OF LOW AND MID-LEVEL MOISTURE ON THE PLAINS THRU THE MORNING HOURS WITH BNDRY LAYER WINDS BECOMING SELY IN DIRECTION. SHOULD SEE THE LOW CEILINGS...AREAS OF LIGHT RAIN OR DRIZZLE AND PATCHY FOG UP AGAINST THE FRONT RANGE DISSIPATING BY MIDDAY. MEANWHILE MODELS SHOW DRIER AIR SPREADING IN FM THE WEST OVER THE HIGH COUNTRY BEGINNING EITHER LATE TUESDAY NIGHT OR EARLY WEDNESDAY MORNING AS WEAK MID-LEVEL SUBSIDENCE MOVES IN WITH THE UPPER LEVEL RIDGE CENTERED AT THAT TIME OVER THE GREAT BASIN. TUESDAY NIGHT COULD SEE THE SNOW LEVEL DIPPING AS LOW AS 8000 FT MSL BUT ANY SNOW ACCUMULATION SHOULD BE LIGHT. THEN SHOULD SEE SCATTERED RAIN AND SNOW SHOWERS IN THE HIGH COUNTRY WINDING DOWN WEDNESDAY MORNING. WEDNESDAY THROUGH FRIDAY...UPPER RIDGE AND WARMER TEMPS ALOFT SPREAD EAST ACROSS THE REGION WITH THE AXIS OF THE 500MB RIDGE ALIGNING WITH THE SPINE OF THE COLORADO ROCKIES LATE ON THURSDAY. WARMEST AIR ALOFT OVER THE FCST AREA ON THURSDAY WITH A 12C 700MB TEMP OVER DENVER AT 00Z/FRIDAY. SHOULD SEE 80S RETURNING THE PLAINS BY THEN. WILL ALSO BE ENOUGH LOW LEVEL MOISTURE AROUND TO SPAWN A FEW AFTERNOON AND EVENING T-STORMS BOTH IN THE PLAINS AND HIGH COUNTRY. BY THE WEEKEND...MEDIUM RANGE MODELS SHOW THE UPPER RIDGE SHIFTING EAST OF THE STATE AS AN UNUSUALLY STRONG UPPER LEVEL TROUGH SWINGS IN OVER THE NORTHERN AND CENTRAL GREAT BASIN. AS A RESULT SHOULD SEE TEMPS MODERATING AND RAIN CHANCES POSSIBLY RISING AGAIN. FOR NOW WILL MAKE FEW CHANGES TO ONGOING FCST BEYOND FRIDAY. && .AVIATION...SCATTERED SHOWERS AND TSTMS ARE EXPECTED TO CONTINUE THROUGH MID-EVENING. STORMS WILL HAVE ABNORMAL MOTION OF SOUTHEAST TO NORHTWEST. SHOWERS WILL BRING MVFR CONDITIONS WITH THEM. SHOULD SEE SHOWERS DIMINISH AFTER 03Z. OVERNIGHT...A COLD FRONT WILL MOVE INTO THE AREA AROUND 09Z OR SO WITH INCREASING MOISTURE AND UPSLOPE FLOW THROUGH TUESDAY. STEADY RAIN AND IFR CONDITIONS ARE EXPECTED AFT 12Z AND CONTINUING THRU THE DAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KDRBY/BAKER
Hazardous weather outlook, Jun 1, 10:59 AM MDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1059 AM MDT MON JUN 01 2009 COZ030>051-021200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1059 AM MDT MON JUN 01 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE FOOTHILLS AND PLAINS DURING THE AFTERNOON HOURS AND CONTINUE THROUGH THE EVENING. THE STORMS WILL BE SLOW MOVING AND MAY PRODUCE RAINFALL RATES OF 1 TO 2 INCHES IN ONE HOUR. IN ADDITION...SMALL HAIL AND WIND GUSTS TO 40 MPH WILL ALSO BE POSSIBLE WITH THE STORMS. A FEW SEVERE THUNDERSTORMS MAY ALSO DEVELOP EAST OF A LINE THROUGH FORT MORGAN AND LIMON. HAIL TO ONE INCH IN DIAMETER...WIND GUSTS TO 60 MPH AND SMALL...SHORT-LIVED TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN UNSEASONABLY COOL AND MOIST AIRMASS WILL SETTLE IN ACROSS MOST OF THE OUTLOOK AREA ON TUESDAY. UPSLOPE CLOUDS AND PRECIPITATION MAY HOLD DAYTIME TEMPERATURES TO THE CHILLY 50S ON THE PLAINS...WITH MOST OF THE PRECIPITATION REMAINING ON THE LIGHT SIDE. EVEN COOLER TEMPERATURES WILL BE FOUND IN MOUNTAIN AREAS...PARTICULARLY EAST OF THE CONTINENTAL DIVIDE...WITH THE SNOW LEVEL POSSIBLY LOWERING TO AROUND 8000 FEET BY THE AFTERNOON. FROM WEDNESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY OVER THE MOUNTAIN AREAS. LOOK FOR TEMPERATURES TO GRADUALLY WARM THROUGH THE PERIOD WITH A HIGH PRESSURE RIDGE BUILDING OVER THE ROCKY MOUNTAIN REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS/JK/BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:07 PM MDT | Areal Flood Advisory | BOU | Adams, Denver, Jefferson | 53 min |
| Jun 1, 11:01 PM MDT | Flash Flood Warning | BOU | Phillips | 4 hr |
| Jun 2, 11:18 AM MDT | Areal Flood Advisory | BOU | Arapahoe, Douglas | 8 hr |
Nearby
Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.